This site is intended for health professionals only
Saturday 1 October 2016 Instagram
Share |

Doctors warn of "legal high" rise

Doctors warn of "legal high" rise

More patients are suffering from the effects of "legal highs", doctors have warned.

Around 22 people have been treated for symptoms at NHS Lothian in the past week.

The health board said that the number of people treated at the hospital, which takes in Edinburgh, is usually much lower.

A "legal high" is used to describe the abuse of legal substances generally used for normal everyday purposes.

Symptoms from misuse can include vomiting, loss of bowel control, drowsiness and fits. Doctors say they can also lead to kidney failure, hallucinations and paranoia.

Jim Sherval, Specialist in Public Health at NHS Lothian, said: "The chemicals used in legal highs change all the time, so people can never be certain what they are actually taking and what the effects might be.

"In most cases, the products have not been tested, so little is known about how toxic they are.

"It is important that people understand that just because a substance is legal or claimed to be legal, it doesn't mean it is safe. We need to get across the message that these legal highs pose a real danger."

Copyright © Press Association 2010

NHS Lothian

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?